Nebraska, 2020

Hail in Nebraska, August 14, 2020

August 14, 2020 · NWS OAX · 2 events in 1 county or zone

A line of thunderstorms produced severe criteria hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A line of thunderstorms produced severe criteria hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 14, 1:34 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 14, 1:34 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
234 PM CDT Fri Aug 14 2020

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 213 PM CDT Fri Aug 14 2020

At 2 PM, there were two lines of thunderstorms draped over the
region. The storms across the Omaha and Lincoln Metros were
elevated prefrontal storms (no severe threat with these). The
second line further north toward Norfolk was associated with the
cold front, and consisted of more surface based convection. The
main severe threat should be with this second line, hence the
Severe Thunderstorms Watch issuance.

This Evening & Tonight:

We will continue to monitor the potential for severe weather with a
cold frontal passage this afternoon and evening. A perusal of CAM
data and current observations suggests ample instability ahead of
the front (Mixed layer CAPE > 3000 j/kg, DCAPE near 1200 j/kg,
and 700-500 mb lapse rates > 8 C/km). Bulk shear profiles
meanwhile should remain sufficient for a couple supercells (25 to
35 kt of 0-6 km bulk shear), but lacking in the lowest 1-3 km.
Thus the main expected hazards today remain hail and damaging
downburst winds (tornados aren't expected). Generally thinking the
peak potential hail size would be ping pong balls, while an
isolated wind gust to 70 mph can't be ruled out. The severe risk
in the Metros should be highest between 5 PM and 8 PM, and storms
should exit into Kansas/Missouri by midnight.

The Weekend:

Surface high pressure will settle over the region Saturday and
Sunday, resulting in near to slightly below average temperatures,
lighter winds and dry weather. Look for afternoon highs in the lower
80s Saturday, then mid 80s Sunday. Light northeast winds Saturday
should become southwest winds by Sunday afternoon. No hazardous
weather is anticipated over the weekend.

Next week and beyond:

Guidance all continues to favor a bulbous ridge over the Western
U.S. and a trough in the East next week. This places Nebraska and
Iowa in a region of prevailing northwest flow aloft and likely
sets us up for predominantly dry week with temperatures in the
80s. If mother nature can see fit to send us rainfall, it would
likely be associated with a weak shortwave riding over the apex of
the ridge. A scenario that suggests spotty rainfall at best. Thus
it isn't much of a surprise that WPC QPF for Days 4-7 suggests no
rainfall in our region. Toss in the CPC outlooks through Day 14
and trends suggest few opportunities for drought relief over the
next week or two.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 100 PM CDT Fri Aug 14 2020

The main concern over the next 24 hours is the potential for a
line of thunderstorms to sweep through the region between 22Z
today and 09Z Saturday. Storms should track from northeast to
southeast, and will likely impact KOMA and KLNK between 00Z and
03Z Saturday. KOFK may be impacted as well, but it would need to
be prior to 23Z today and confidence is less low. Any
thunderstorms that form may produce strong winds, hail, strong
up/downdrafts, LLWS, reduced visibility and hazardous lightning.
After 09Z clear skies, unrestricted visibility and light winds are
anticipated.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Albright
AVIATION...Albright
Hazardous weather outlook, Aug 14, 1:39 PM CST, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
239 PM CDT Fri Aug 14 2020

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150945-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
239 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

A couple severe storms are probable this afternoon and evening.
Hence a Severe Thunderstorm Watch remains in effect through 8 PM
for portions of eastern Nebraska and western Iowa. Impacts are
most likely in the Lincoln and Omaha Metros between 5 PM and 8 PM.
Additional storm activity may affect southeast Nebraska through
midnight. Damaging winds to 70 mph and ping pong ball size hail
are possible with the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A couple stray thunderstorms may occur next week, but in general
the forecast is dry and the potential for widespread severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across some parts of the region
this afternoon and evening.

Albright

In the hours before

Special weather statement, Aug 14, 2:03 PM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
303 PM CDT Fri Aug 14 2020

NEZ015-018-031>033-042-043-142030-
Stanton NE-Thurston NE-Madison NE-Platte NE-Colfax NE-Cuming NE-
Wayne NE-
303 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
SOUTHEASTERN WAYNE...NORTHWESTERN CUMING...NORTHWESTERN COLFAX...
NORTHEASTERN PLATTE...WEST CENTRAL THURSTON AND STANTON COUNTIES
UNTIL 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stanton, or 15 miles southeast of Norfolk, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madison, Stanton, Wisner, Pender, Beemer, Clarkson, Howells, Winside,
Leigh, Pilger, Lindsay, Creston, Humphrey, Tarnov, Cornlea, The
Highway 15 And 32 Junction, 10 Miles West Of West Point, The Highway
9 And 51 Junction, 8 Miles South Of Wayne and Maple Creek Recreation
Area.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern Nebraska.

LAT...LON 4222 9716 4209 9659 4150 9714 4168 9773
TIME...MOT...LOC 2002Z 284DEG 28KT 4191 9717

HB
Special weather statement, Aug 14, 2:28 PM CST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
328 PM CDT Fri Aug 14 2020

NEZ031>033-042>044-050-142100-
Stanton NE-Madison NE-Platte NE-Butler NE-Colfax NE-Cuming NE-
Dodge NE-
328 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...CUMING...
COLFAX...PLATTE...NORTHWESTERN DODGE...NORTHWESTERN BUTLER AND
STANTON COUNTIES UNTIL 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Creston, or 21 miles northwest of Columbus, moving east
at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Columbus, Schuyler, West Point, Stanton, Wisner, Beemer, Clarkson,
Dodge, Howells, Bancroft, Bellwood, Leigh, Rising City, Pilger,
Duncan, Platte Center, Snyder, Monroe, Creston and Humphrey.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
northeastern and east central Nebraska.

LAT...LON 4208 9706 4201 9656 4193 9656 4114 9736
      4139 9737 4137 9750 4133 9759 4139 9760
      4140 9770 4152 9770 4153 9776
TIME...MOT...LOC 2028Z 282DEG 29KT 4172 9752

HB

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Thurston

When
August 14, 3:50 PM CST
Where
Thurston County, 1.02 mi E of Emerson
Measured
1 in hail
Reported by
Public
Coordinates
42.280, -96.700

Public reported quarter sized hail near Emerson.

Hail, Thurston

When
August 14, 3:58 PM CST
Where
Thurston County, 6.2 mi NE of Thurston
Measured
1.75 in hail
Reported by
Public
Coordinates
42.240, -96.610

Public reported golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916835, 916836.